On homotopy nilpotency of the octonian plane $\mathbb{O}P^2$


  • Marek Golasi´nski




Let $\mathbb{O}P^2_{(p)}$ be the $p$-localization of the Cayley projective plane $\mathbb{O}P^2$ for a prime $p$ or $p=0$. We show that the homotopy nilpotency class $\textrm{nil} \Omega(\mathbb{O}P^2_{(p)})<\infty $ for $p>2$ and $\textrm{nil} \Omega (\mathbb{O}P^2_{(p)})=1$ for $p>5$ or $p=0$. The homotopy nilpotency of remaining Rosenfeld projective planes are discussed as well.


Arkowitz, M., Introduction to Homotopy Theory, Universitext, Springer, New York 2011. https://doi.org/10.1007/978-1-4419-7329-0

Barcus, W. D. and Barratt, M. G., On the homotopy classification of the extensions of a fixed map, Trans. Amer. Math. Soc. 88 (1958), 57–74. https://doi.org/10.2307/1993236

Barratt, M. G., James, I. M. and Stein, N., Whitehead products and projective spaces, J. Math. Mech. 9 (1960), 813–819. https://doi.org/10.1512/iumj.1960.9.59050

Baez, J. C., The Octonions, Bull. Amer. Math. Soc. (N.S.) 39 (2002), no. 2, 145–205. https://doi.org/10.1090/S0273-0979-01-00934-X

Berstein, I., and Ganea, T., Homotopical nilpotency, Illinois J. Math. 5 (1961), 99–130. http://projecteuclid.org/euclid.ijm/1255629648

Bousfield, A. K., and Kan, D. M., Homotopy Limits, Completions and Localizations, Lecture Notes in Mathematics, Vol. 304. Springer-Verlag, Berlin-New York, 1972.

Davis, D. M., and Mahowald, M., Three contributions to the homotopy theory of the exceptional Lie groups $G_2$ and $F_4$, J. Math. Soc. Japan 43 (1991) no. 4, 661–671. https://doi.org/10.2969/jmsj/04340661

Ganea, T., On the loop spaces of projective spaces, J. Math. Mech. 16 (1967), 853–858.

Golasiński, M., and Mukai, J., Gottlieb and Whitehead center groups of spheres, projective and Moore Spaces, Springer, Cham, 2014. https://doi.org/10.1007/978-3-319-11517-7

Golasiński, M., Gonçalves, D., and Wong, P., Exponents of $[Omega({S}^{r+1}),Omega(Y)]$, Algebraic topology and related topics, 103–122, Trends Math., Birkhäuser/Springer, Singapore, 2019. https://doi.org/10.1007/978-981-13-5742-8_7

Golasiński, M., Homotopy nilpotency of some homogenous spaces, Manuscripta Math. (2021). https://doi.org/10.1007/s00229-021-01273-y

Hirato, Y., Kachi, H., and Mimura, M., Homotopy groups of homogenous spaces $F_4/G_2$, $F_4/{Spin}(9)$, $E_6/F_4$, Proc. Japan Acad. Ser. A Math. Sci. 77 (2001), no. 1, 16–19 http://projecteuclid.org/euclid.pja/1148393142

James, I. M., Multiplication on spheres. II, Trans. Amer. Math. Soc. 84 (1957), 545–558. https://doi.org/10.2307/1992830

James, I. M., Spaces associated with Stiefel manifolds, Proc. London Math. Soc. (3) 9 (1959), 115–140. https://doi.org/10.1112/plms/s3-9.1.115

Hopkins, M. J., Nilpotence and finite $H$-spaces, Israel J. Math. 66 (1989), no. 1–3, 238–246.

Mimura, M., The homotopy groups of Lie groups of low rank, J. Math. Kyoto Univ. 6 (1967), 131–176. https://doi.org/10.1215/kjm/1250524375

Mimura, M., and Toda, H., Topology of Lie Groups I, II, Translations of Math. Monographs 91, AMS Providence, RI, 1991. https://doi.org/10.1090/mmono/091

Pittie, H. V., The integral homology and cohomology rings of $SO(n)$ and ${Spin}(n)$, J. Pure Appl. Algebra 73 (1991), no. 2, 105–153. https://doi.org/10.1016/0022-4049(91)90108-E

Rao, V. K., $Spin(n)$ is not homotopy nilpotent for $n$≥7, Topology 32 (1993), no. 2, 239–249. https://doi-org/10.1016/0040-9383(93)90017-P

Rao, V. K., Homotopy nilpotent Lie groups have no torsion in homology, Manuscripta Math. 92 (1997), 455–462.

Rosenfeld, B. A., Geometrical interpretation of the compact simple Lie groups of the class E, (Russian), Dokl. Akad. Nauk. SSSR 106 (1956), 600–603.

Stasheff, J. D., Homotopy associativity of $H$-spaces, I, II, Trans. Amer. Soc. 108 (1963), 275–292, 293–312.

Stasheff, J. D., H-spaces from a Homotopy point of View, Lecture Notes in Mathematics, Vol. 161 Springer-Verlag, Berlin-New York 1970.

Sullivan, D., Genetics of homotopy theory and the Adams conjecture, Ann. of Math. (2) 100 (1974), 1–79 https://doi.org/10.2307/1970841

Toda, H., Composition methods in homotopy groups of spheres, Annals of Mathematics Studies, No. 49, Princeton University Press, Princeton, N.J. 1962.

Whitehead, G. W., Elements of homotopy theory, Springer-Verlag, New York-Berlin, 1978.

Yagita, N., Homotopy nilpotency for simply connected Lie groups, Bull. Lond. Math. Soc. 25 (1993), no. 5, 481–486. https://doi.org/10.1112/blms/25.5.481

Zabrodsky, A., Hopf Spaces, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1976.



How to Cite

Golasi´nski, M. (2021). On homotopy nilpotency of the octonian plane $\mathbb{O}P^2$. MATHEMATICA SCANDINAVICA, 127(3). https://doi.org/10.7146/math.scand.a-128541